Macroglossia secondary to lisinopril-induced acute angioedema. Academic Article uri icon

abstract

  • Presented here are two cases of acute acquired macroglossia in adults caused by angioedema resulting from a reaction to angiotensin-converting enzyme inhibitors (ACEIs). Angioedema can be caused by a variety of factors, but ACEIs are the most common precipitating factor. Symptoms such as swelling of the lips, face, tongue, and throat can lead to life-threatening airway compromise. Early management of acute angioedema and macroglossia includes antihistamines, steroids, and occasionally epinephrine, yet a small percentage of patients progress toward airway obstruction and will require intubation. Edema within the lips, face, and throat usually subsides within a week, but the tongue can remain edematous for prolonged periods if biting trauma occurs. If the patient's macroglossia does not resolve in a reasonable amount of time, a partial glossectomy may be indicated.

author list (cited authors)

  • Ducote, C., Kesterke, M. J., Bhattacharjee, R., Read-Fuller, A., & Reddy, L. V.

publication date

  • January 1, 2019 11:11 AM